Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 32, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 24, 2018, 5:17 PM CDT for Bon Homme County, Hutchinson County, Yankton County, South Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2018, 5:17 PM CDT (22:17 UTC)
- Expired
- May 24, 2018, 6:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bon Homme County, SD, Hutchinson County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 96 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 5:22 PM CDT | HAIL 1 | 3 W Scotland, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -396 J/kg
- Mixed-layer LCL
- 1740 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
288
WUUS53 KFSD 242217
SVRFSD
SDC009-067-135-242300-
/O.NEW.KFSD.SV.W.0032.180524T2217Z-180524T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
517 PM CDT THU MAY 24 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Bon Homme County in southeastern South Dakota...
Northwestern Yankton County in southeastern South Dakota...
Eastern Hutchinson County in southeastern South Dakota...
* Until 600 PM CDT.
* At 517 PM CDT, a severe thunderstorm was located near Kaylor, or 9
miles north of Tyndall, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Scotland around 535 PM CDT.
Menno around 555 PM CDT.
Other locations impacted by this severe thunderstorm include Olivet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4300 9783 4317 9799 4343 9772 4321 9743
TIME...MOT...LOC 2217Z 224DEG 19KT 4313 9784
HAIL...1.00IN
WIND...60MPH
$$
Hanko2 follow-up statements
827
WWUS53 KFSD 242236
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
536 PM CDT THU MAY 24 2018
SDC009-135-242246-
/O.CAN.KFSD.SV.W.0032.000000T0000Z-180524T2300Z/
Bon Homme SD-Yankton SD-
536 PM CDT THU MAY 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BON HOMME AND
NORTHWESTERN YANKTON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4317 9764 4317 9785 4343 9772 4324 9747
TIME...MOT...LOC 2236Z 227DEG 23KT 4321 9771
$$
SDC067-242300-
/O.CON.KFSD.SV.W.0032.000000T0000Z-180524T2300Z/
Hutchinson SD-
536 PM CDT THU MAY 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN HUTCHINSON COUNTY...
At 536 PM CDT, a severe thunderstorm was located near Scotland, or 17
miles northeast of Tyndall, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Menno around 550 PM CDT.
Other locations impacted by this severe thunderstorm include Olivet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4317 9764 4317 9785 4343 9772 4324 9747
TIME...MOT...LOC 2236Z 227DEG 23KT 4321 9771
HAIL...1.00IN
WIND...60MPH
$$
Hanko389
WWUS53 KFSD 242251
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
551 PM CDT THU MAY 24 2018
SDC067-242300-
/O.EXP.KFSD.SV.W.0032.000000T0000Z-180524T2300Z/
Hutchinson SD-
551 PM CDT THU MAY 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HUTCHINSON COUNTY WILL
EXPIRE AT 600 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4317 9764 4317 9785 4343 9772 4324 9747
TIME...MOT...LOC 2250Z 224DEG 19KT 4326 9764
$$
HankoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:45 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 24, 2:45 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 245 PM CDT Thu May 24 2018 .SHORT TERM...(This evening through Friday) Issued at 244 PM CDT Thu May 24 2018 The right entrance region of the upper level jet was spreading northward through central Nebraska this afternoon. Just ahead of this was an area of weak mid level convergence along the eastern fringes of the strong EML. This has allowed the ACCAS field to expand into southeast SD and scattered showers and isolated thunderstorms have developed. As elevated as these storms are they will likely struggle to become severe, but a few stronger storms will be possible with hail to quarters, wind gusts to 50 mph and brief heavy rainfall. As this wave lifts north drier air was working in in the low and mid levels into central SD and central Nebraska. A relatively weak boundary was shifting east into central and eastern SD late this afternoon and could serve as a focus for thunderstorm development if surface heating is substantial enough. Soundings suggest that something close to 87 to 88 degrees will be needed to break the cap. If this happens CAPE values of 2500 J/kg and about 20 knots of shear will provide enough energy to bring the chance for hail to the size of golf balls as well as 65 mph winds. This threat is conditional on breaking the cap and there is still a threat for thunderstorms to struggle to develop. At 3 pm there was very little cumulus activity along this front. Hot and dry pattern for Friday into the weekend as upper level ridge builds across the plains. Could see a few fair weather cumulus develop across the east, where there is a bit more moisture in the boundary layer. Further to the west, looks mostly sunny with full heating. 850 hpa temps approach 20C by late in the day, leading to highs in the upper 80s to lower 90s. .LONG TERM...(Friday night through Thursday) Issued at 244 PM CDT Thu May 24 2018 Temperatures continue to warm aloft into the weekend, leading to slightly warmer conditions. Surface high across the central plains gradually shifts east through the day on Saturday leading to increasing southerly flow and increasing moisture. Because of this, have slightly higher temperatures on Saturday, but higher heat index values on Sunday. At this point, end up a few degrees shy of heat advisory criteria, but will still be important to keep heat safety in mind given the early nature of this heat wave. Upper ridge starts to break down on Monday as upper level low across the west slowly works east. There are timing differences on how quickly this system approaches, with the GFS being a bit quicker than the ECMWF. There is an outside chance of a storm on Monday, but more widespread activity looks to be possible on Tuesday into Wednesday. While instability looks to be a little stronger than this week, shear profiles look to be week limiting overall severe potential. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 134 PM CDT Thu May 24 2018 Isolated to scattered thunderstorms will be possible from mid afternoon through about 3z. The chance in any one location is fairly low so no mention of thunderstorms will be included in the TAF. Outside of any thunderstorms VFR conditions are expected. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...BT AVIATION...08
Hazardous weather outlook, May 24, 3:47 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 347 PM CDT Thu May 24 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-252100- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 347 PM CDT Thu May 24 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Additional isolated to scattered storms will be possible, mainly in the evening. A few storms may be strong to severe, with hail to the size of quarters and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Unseasonable heat will build into the region Friday into the Memorial Day weekend. At this time, the warmest temperatures are expected Saturday and Sunday, when highs in the 90s may be common across the region. This heat combined with modest humidity may result in heat indices in the mid to upper 90s, especially on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely today and tonight.
In the hours before
Local storm report, May 24, 5:16 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
516 PM CDT THU MAY 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 6 S DANTE 42.95N 98.19W
05/24/2018 E1.25 INCH CHARLES MIX SD PUBLIC
HAIL COVERED THE GROUND.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 4:51 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 39 min |
| May 24, 6:28 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.